American Journal of Clinical Medicine Research. 2013, 1(1), 6-8DOI:
Abstract: AIMS: In our small case series we would like to highlight some severe clinical consequences of the empirical use of NSAIDs and the necessity of educating parents and caregivers. CASE REPORTS: Throughout a period of two years, four children (two boys and two girls, median age 26±0.9 months) have been hospitalized in our unit for upper digestive hemorrhage after receiving single doses of NSAIDs. Two patients received aspirin (500mg) and the other two received ibuprofen (50-100mg). In three cases, aspirin and ibuprofen were given for fever control, while the 4th child accidentally ingested two half-tablets of aspirin, which were used as a preservative agent in home-made stewed fruits. Within the first 24-48 hours after receiving NSAIDs, all patients were brought to our unit, with hematemesis (two cases), melena (one case) and both hematemesis and melena (one case). History for gastrointestinal problems, chronic drugs usage or overdosage of NSAIDs was negative. Hemoglobin values ranged from 5.5 to 10.5mg/dl and the coagulation tests were normal. Within 24-48 hours of admission, an upper digestive endoscopy was performed in two children; for the other two cases we could not obtain an informed consent from the parents. In both patients who underwent endoscopy we found double gastric ulcers in the antral region. No evidence of Helicobacter pylori infection was obtained. In one case, lack of early endoscopy due to parental refusal was followed by progressive worsening vomiting and acute dehydration; a barium meal revealed a decompensated pyloric stenosis that imposed an antrectomy. Two children were treated with intravenous PPI and one with H2-blockers. The patients were discharged after 7-10 days with a recommendation for oral PPI/H2-blockers. The endoscopic revaluation after two months showed a complete healing of the gastric lesions in three children. CONCLUSIONS: Improving parental education about the risks of self medication and severe side effects of NSAIDs and using acetaminophen as a first choice medication for fever control in young patients seems to be a reasonable attitude of general practitioners and pediatricians.